Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 166, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 14, 2023, 4:06 PM EDT for Davidson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2023, 4:06 PM EDT (20:06 UTC)
- Expired
- Aug 14, 2023, 5:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:05 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 14, 4:05 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Raleigh NC 405 PM EDT Mon Aug 14 2023 .SYNOPSIS... A hot, sub-tropical ridge will extend across the southern U.S. ahead of a cold front that will settle across the middle Atlantic and west- central Carolinas Tuesday and Tuesday night. The front will then stall over the east-central Carolinas on Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 230 PM Monday... Water vapor satellite showed a weak shortwave lifting NE across VA, a deep low across the Midwest and a broad ridge stretching from the Desert Southwest to the Southeastern U.S. Surface observations displayed a trough across the Coastal Plain, and another across the foothills. Convection has developed this afternoon near the aforementioned boundaries, and will likely continue across the region through this evening. The Slight Risk of severe thunderstorms remain across portions of the NE Piedmont and Coastal Plain, where the greatest 0-6 km shear and buoyancy lies, thus the potential for stronger to severe storms to develop. A Marginal Risk of severe storms continues elsewhere across the region. Conditions should improve by late this evening as diurnal heating ends. Dangerously hot and humid weather has developed across much of the region, and will continue through early evening. Temperatures in the mid to upper 90s and dewpoints in the mid to upper 70s has created heat index values of 105 to 110 degrees for most of the southeastern half of the region. A Heat Advisory remains in effect through 8 pm. Although the advisory expires at 8pm, many areas will only dip down to the mid to upper 70s overnight, not creating much relief from the heat. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 300 PM Monday... A mid/upper trough will move east out of the OH Valley and stall across the Mid-Atlantic as the associated upper low quickly ejects east across the Northeast on Tuesday. As this feature approaches central NC, a surface cold front will sag southeast across the area late Tuesday into Tuesday night. Before convection develops across the area, the heat will build again for another day, with highs 5 to 10 degrees above normal in the upper 80s to upper 90s. These temps will combine with dewpoint temperatures in the low to mid 70s to generate another dangerously hot day of heat indices in the 105-110 degree range for the southeastern half of central NC. Another Heat Advisory has been issued for the same areas as Monday, however the timing has changed from 11am to 7pm. Convection will develop ahead of the approaching upper trough, and could develop a line of showers and storms moving from NW to SE across the area Tuesday afternoon and evening. Increasing shear and increasing instability aloft, along with the very hot and humid airmass in place, will create the possibility of strong to severe storms as the upper trough approaches in the afternoon and ahead of the cold front in the evening. SPC has expanded their Slight Risk of severe thunderstorms across most of the region for tomorrow, with damaging wind gusts and hail as the main threats. High precipitable water values and training storms will also lead to a higher than normal chance of excessive rainfall, which could lead to isolated to scattered flash flooding, mainly across urban areas. Once precipitation falls across an area in the afternoon, the heat advisory may be able to be cancelled early for certain counties if it looks like cloud cover and additional precipitation could keep heat indices low for the rest of the day. Showers/storms should exit the area by early Wednesday morning, with lows ranging from the mid- 60s NW to low 70s SE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 330 PM Monday... A shortwave trough will move across northern New England and flatten out on Wednesday, as another shortwave dives down and amplifies over the northern Plains and Great Lakes from Wednesday into Thursday. Weak troughing aloft will persist to our west on these days. Meanwhile the surface cold front that will pass through central NC tomorrow should stall near the coast on Wednesday and potentially shift back westward on Thursday. With weak upper forcing at best, convective coverage shouldn't be widespread, but instability should be sufficient for scattered showers and storms both days across the south and east. Severe weather is not expected to be much of a concern due to a lack of shear. High temperatures on Wednesday and Thursday will be in the mid-80s to around 90 (near normal), with lows in the upper-60s to lower-70s. Both the GFS and ECMWF look similar in their depiction of the pattern from Friday into the weekend, showing mid-level troughing finally lifting NE into Canada and getting replaced by a ridge that will build over the Plains and Southeast US. At the surface, a reinforcing cold front will move through central NC on Friday night, with high pressure building down from the north before it moves offshore. Thus expect much lower shower/storm chances from Friday through Monday, and only carry slight chance POPs each afternoon/evening in the far SE. High temperatures will be slightly above normal on Friday (upper-80s to lower-90s), turning seasonable on Saturday behind the cold front. A warming trend will then commence on Sunday and Monday. Fortunately, dry air from the high to our north may help limit dew points somewhat. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 145 PM Monday... Scattered SHRA and isolated TSRA will continue through this evening, with a chance of strong TSRAs developing near KRDU and KRWI. Most SHRA will create reduced VIS and lower CIGs, however stronger storms could produce gusty and erratic surface winds and strong up/downdrafts. Conditions will improve overnight, with a small chance of SHRA/TSRA developing late tonight across the Coastal Plain. A line of SHRA/TSRA will approach KINT from the NW at the end of the TAF period. Outlook: Scattered to numerous showers/storms will result with the passage of a cold front Tuesday afternoon-evening, followed by a risk of stratus and fog Wed morning. A chance of diurnally-driven convection and morning stratus/fog will linger especially at ern terminals (FAY/RWI) through the end of the week, as the aforementioned stalls and weakens there. && .CLIMATE... Record max temperatures and high minimum temperatures through Tuesday. RDU Record Max/year Record Hi Min/year 08/14 100 1995 78 1995 08/15 99 2007 77 1995 GSO Record Max/year Record Hi Min/year 08/14 99 1995 75 2016 08/15 100 1918 77 1995 FAY Record Max/year Record Hi Min/year 08/14 100 1918 77 2016 08/15 100 1935 78 2017 && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for NCZ010-011-024>028- 040>043-074>078-083>086-088-089. Heat Advisory from 11 AM to 7 PM EDT Tuesday for NCZ010-011-024>028- 040>043-074>078-083>086-088-089. && SYNOPSIS...MWS/JJT NEAR TERM...JJT SHORT TERM...JJT LONG TERM...Danco AVIATION...MWS/JJT CLIMATE...Blaes
Hazardous weather outlook, Aug 14, 3:39 PM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 339 PM EDT Mon Aug 14 2023 NCZ010-011-024>028-040>043-074>078-083>086-088-089-151945- Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake- Johnston-Wilson-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 339 PM EDT Mon Aug 14 2023 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT TUESDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated to scattered strong to severe thunderstorms this afternoon and evening will be capable of producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory Tuesday. Additionally, isolated to scattered strong to severe thunderstorms on Tuesday will be capable of producing damaging wind gusts and hail. A risk of locally heavy rain may also result in flash flooding, especially in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>009-021>023-038-039-073-151945- Person-Granville-Vance-Forsyth-Guilford-Alamance-Davidson-Randolph- Stanly- 339 PM EDT Mon Aug 14 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms this afternoon and evening will be capable of producing damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered strong to severe thunderstorms on Tuesday will be capable of producing damaging wind gusts and hail. A risk of locally heavy rain may also result in flash flooding, especially in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JJT
In the hours before
Special weather statement, Aug 14, 2:22 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
222 PM EDT Mon Aug 14 2023
NCZ007>009-141915-
Vance NC-Person NC-Granville NC-
222 PM EDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of Person, Vance and
Granville Counties through 315 PM EDT...
At 221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roxboro, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated. Roxboro also recently reported a wind gust
of 36 mph.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Henderson, Oxford, Roxboro, Stovall, Middleburg, Gillburg, Mayo
Reservoir, Steele Creek Marina & Campground, Kerr Lake and South
Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3632 7828 3627 7831 3623 7880 3624 7880
3624 7915 3640 7914 3654 7885 3654 7832
TIME...MOT...LOC 1821Z 257DEG 28KT 3634 7889
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JDSpecial weather statement, Aug 14, 2:25 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
225 PM EDT Mon Aug 14 2023
NCZ040>042-075>077-086-088-141915-
Lee NC-Johnston NC-Chatham NC-Hoke NC-Harnett NC-Wake NC-Moore NC-
Cumberland NC-
225 PM EDT Mon Aug 14 2023
...Strong thunderstorms will impact portions of central Moore,
Harnett, Cumberland, Lee, southwestern Wake, western Johnston,
northern Hoke and southeastern Chatham Counties through 315 PM EDT...
At 225 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Sanford to near Southern Pines.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Sanford, Southern Pines, Raeford, Lillington, Carthage,
Fort Liberty, Garner, Fuquay-Varina and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3495 7903 3494 7905 3510 7958 3516 7961
3559 7925 3573 7826 3488 7886
TIME...MOT...LOC 1825Z 258DEG 24KT 3553 7903 3517 7935
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JJTSpecial weather statement, Aug 14, 3:09 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
309 PM EDT Mon Aug 14 2023
NCZ042-077-088-089-142015-
Johnston NC-Sampson NC-Harnett NC-Cumberland NC-
309 PM EDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of northwestern
Sampson, southern Harnett, northern Cumberland and south central
Johnston Counties through 415 PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pope AFB, or near Fort Liberty, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Fort Liberty, Dunn, Benson, Godwin, Pope AFB, Spring
Lake, Erwin, Eastover and Wade.
This includes the following highways...
Interstate 95 between Mile Markers 57 and 78, and Mile Marker 79 and
near Mile Marker 80.
Interstate 40 between Mile Markers 329 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3510 7908 3528 7911 3539 7849 3512 7844
TIME...MOT...LOC 1909Z 264DEG 26KT 3521 7895
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BLAESSpecial weather statement, Aug 14, 3:32 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
332 PM EDT Mon Aug 14 2023
NCZ084>086-088-089-142030-
Scotland NC-Richmond NC-Hoke NC-Sampson NC-Cumberland NC-
332 PM EDT Mon Aug 14 2023
...Strong thunderstorms will impact portions of Scotland, west
central Sampson, southeastern Richmond, southern Cumberland and Hoke
Counties through 430 PM EDT...
At 331 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Liberty to near Rockingham. Movement
was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fayetteville, Laurinburg, Rockingham, Raeford, Hamlet, Maxton,
Hoffman, Antioch, Jerome and Hope Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These thunderstorms are producing an excessive amount of deadly cloud
to ground lightning. Seek shelter indoors and stay away from windows.
If you cannot seek shelter indoors, an enclosed vehicle can provide
safe shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3503 7985 3510 7841 3485 7852 3483 7890
3490 7894 3495 7904 3483 7919 3484 7935
3477 7933 3467 7943
TIME...MOT...LOC 1931Z 310DEG 17KT 3510 7901 3499 7973
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
23Special weather statement, Aug 14, 3:47 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 PM EDT Mon Aug 14 2023
NCZ010-011-026>028-142045-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
347 PM EDT Mon Aug 14 2023
...A cluster of strong thunderstorms will impact portions of Warren,
Nash, northwestern Edgecombe, Halifax and Franklin Counties through
445 PM EDT...
At 345 PM EDT, Doppler radar was tracking several thunderstorms
near Bunn, Louisburg, and Warrenton that were moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Louisburg, Warrenton,
Halifax, Norlina, Dortches, Littleton and Bunn.
This includes Interstate 95 near Mile Marker 78, near Mile Marker 79,
near Mile Marker 80, near Mile Marker 81, near Mile Marker 82, near
Mile Marker 83, and between Mile Markers 134 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
3648 7765 3644 7762 3641 7755 3637 7755
3634 7759 3631 7757 3631 7750 3632 7745
3632 7743 3594 7758 3592 7801 3596 7842
3599 7846 3655 7814 3654 7790
TIME...MOT...LOC 1945Z 265DEG 28KT 3607 7817
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BLAESSpecial weather statement, Aug 14, 3:50 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
350 PM EDT Mon Aug 14 2023
NCZ021-038-142045-
Forsyth NC-Davidson NC-
350 PM EDT Mon Aug 14 2023
...A strong thunderstorm will impact portions of southern Forsyth and
northern Davidson Counties between 415 and 445 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mocksville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winston-Salem, Lexington, Thomasville, Clemmons, Bermuda Run,
Arcadia, Welcome and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3584 8048 3583 8046 3584 8045 3583 8043
3585 8042 3584 8039 3586 8039 3588 8042
3589 8041 3589 8037 3596 8038 3599 8042
3601 8042 3605 8045 3608 8004 3575 8006
3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 1949Z 266DEG 25KT 3592 8059
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:22 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance | 53 min |
| Aug 14, 2:25 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee | 50 min |
| Aug 14, 2:43 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Johnston, Lee, Wake | 47 min |
| Aug 14, 3:09 PM EDT | Special Weather Statement | RAH | Harnett | 66 min |
| Aug 14, 3:31 PM EDT | Heat Advisory | RAH | Anson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 17 more | 26 hr |
| Aug 14, 3:32 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Richmond, Scotland | 58 min |
| Aug 14, 3:47 PM EDT | Special Weather Statement | RAH | Franklin, Halifax, Nash, Warren | 58 min |
| Aug 14, 3:50 PM EDT | Special Weather Statement | RAH | Davidson | 55 min |
| Aug 14, 4:58 PM EDT | Special Weather Statement | RAH | Randolph | 47 min |
| Aug 14, 5:00 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash, Wilson | 60 min |
| Aug 14, 5:06 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Sampson, Scotland | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.